High Wind, Lubbock
- When
- January 3, 2:20 PM CST
- Where
- Lubbock forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 33.610, -101.820 (the zone’s center; the record gives no point)
A strong cyclone over the Central Plains brought strong winds to the region for a second consecutive day. Although winds were generally lighter this day, a severe wind gust of 58 mph was reported at Lubbock International Airport Automated Surface Observing System (ASOS).
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A strong cyclone over the Central Plains brought strong winds to the region for a second consecutive day. Although winds were generally lighter this day, a severe wind gust of 58 mph was reported at Lubbock International Airport Automated Surface Observing System (ASOS).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jan 3, 11:18 AM CST, 3 hours 2 minutes earlier.
Area Forecast Discussion National Weather Service Lubbock TX 1118 AM CST Tue Jan 3 2023 ...New AVIATION... .SHORT TERM... (Today and tonight) Issued at 317 AM CST Tue Jan 3 2023 The wind machine dials back a bit today in the wake of yesterday's upper cyclone currently entering southern Nebraska. At the surface, a W-E trough in the TX Panhandle will align itself more NW-SE today across our NE zones while resembling more of a backdoor cold front. This boundary will serve to focus a band of enhanced westerly flow on the Caprock where sustained winds of 20-25 mph will be commonplace today. Later this morning we may see brief and spotty advisory level winds as mixing taps into a layer of 30-35 knots aligned along the Highway 84 corridor, before this layer deamplifies soon thereafter. The vast spectrum of models (including MOS) appear too conservative once again with winds today, so have manually adjusted these closer to the HREF-max. Blowing dust has been pretty scant as of late in these setups, so will omit mention for now. NBM high temps look good with most areas near daily norms for a change under generally sunny skies. Winds tonight remain a bit breezy on the Caprock all the while the backdoor front creeps south off the Caprock. Hi-res models are the most bullish with this boundary settling toward Aspermont before midnight, then retreating as a swift-moving shortwave trough passes through with enhanced westerly flow. If the front lingers even longer, then lows behind the front may need to be cooled even more than the NBM suggests. && .LONG TERM... (Wednesday through Monday) Issued at 317 AM CST Tue Jan 3 2023 An active long wave pattern through the extended will result in a lot of untapped energy passing overhead. It is not unusual for us to not benefit from atmospheric river events like the ones California will experience over the next week or so. While we hear of record rain and snow in the Sierra Nevada's, we'll remain dry through the extended with one possible exception, a slight chance of light rainfall on Sunday across our southern zones. Though the signal for that precipitation keeps getting weaker with every updated deterministic model run and is no longer in the official forecast. Progressive ridging in the wake of the passing trough axis to the east today, will eventually lead to above normal temperatures Thursday and Friday. Before the warmer temps to end the week though, tomorrow will see cooler highs in the wake of the weak cold front grazing the Rolling Plains later today and tonight, but will be right around normal for this time of year. Winds will ease further overnight with lows dropping into the upper teens and 20s in most locations, slightly warmer over the southern Rolling Plains. Another weak surface cold front will brush us to the east on Saturday in the wake of the progressive ridging aloft, cooling us down once again toward seasonally normal temperatures for the weekend. A slower, more amplified ridge builds across western CONUS for the first half of next week that will ultimately warm us back up into the 60s or higher by the middle of next week, and unfortunately remaining dry throughout. && .AVIATION... (18Z TAFS) Issued at 1102 AM CST Tue Jan 3 2023 VFR conditions expected through the next 24 hours. Windy conditions will continue through the early afternoon at KPVW and late afternoon at KLBB. As winds start to slow at the surface, LLWS is expected to develop at KLBB and KPVW late this evening. Winds will begin to pick up once again near KLBB tomorrow. && .LUB WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...93 LONG TERM....55 AVIATION...10
Hazardous Weather Outlook National Weather Service Lubbock TX 345 AM CST Tue Jan 3 2023 TXZ021>044-040945- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 345 AM CST Tue Jan 3 2023 This Hazardous Weather Outlook is for the South Plains, Rolling Plains, and the far Southern Texas Panhandle. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low.
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, January 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1064956.